Missouri, 2013

Hail and Damaging Winds in Missouri, May 19 to 20, 2013

May 19 to 20, 2013 · NWS LSX · 6 events in 4 counties and zones

A warm front lifted northward through the region during the day on May 19th. Storms developed along boundary as it lifted north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front lifted northward through the region during the day on May 19th. Storms developed along boundary as it lifted north. Then later a MCS developed over western Missouri and moved east across the state. There were several reports of damaging winds with this complex of storms through the early morning hours of May 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 2:35 PM CST, 50 minutes earlier.

Area forecast discussion, May 19, 2:35 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT SUN MAY 19 2013

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 331 PM CDT SUN MAY 19 2013

FOCUS FOR STORMS EARLY THIS EVENING IS BACK OVER EASTERN KS/WESTERN
MO...THEN HAVE THIS COMPLEX OF STORMS MOVE EAST INTO
CENTRAL/NORTHEAST MO BY 03Z. STILL SOME UNCERTAINTY ON EXACT
PLACEMENT AND STRENGTH OF STORMS AS THEY MOVE EAST INTO FORECAST
AREA. 12Z MODELS ALL OVER THE PLACE WITH SOME FOCUSING MAIN AREA OF
STORMS ALONG AND SOUTH OF I-70...WHILE OTHERS HAVE A LONG LINE OF
STORMS MOVE ACROSS ENTIRE FORECAST AREA. FOR NOW HAVE AREA OF STORMS
MOVE ACROSS REGION...GRADUALLY WEAKENING/DIMINISHING TOWARDS
DAYBREAK...GOING FROM LIKELY POPS DOWN TO JUST CHANCE POPS BY 11Z.
BEST CHANCES WILL BE OVER WESTERN HALF OF FORECAST AREA. AS FOR
SEVERE WEATHER CHANCES...DECENT CAPES/PWS...LOW LEVEL JET...AND
SHORTWAVE SLIDING THROUGH AREA TONIGHT. SO WESTERN PORTIONS OF
FORECAST AREA STILL IN A SLIGHT RISK OVERNIGHT...WITH MAIN THREAT
BEING DAMAGING WINDS.

OTHERWISE...GUSTY SOUTHEAST TO SOUTH WINDS TO DIMINISH AFTER SUNSET.
MILD WEATHER TO PERSIST WITH LOWS ONLY IN THE MID TO UPPER
60S...WITH LOW 70S IN STL METRO AREA.

BYRD

.LONG TERM...(MONDAY THROUGH NEXT SUNDAY)
ISSUED AT 331 PM CDT SUN MAY 19 2013

CURRENT INDICATIONS BASED ON THE DETERMINISTIC MODELS AND CONVECTION
ALLOWING MODELS IS THAT ANY THUNDERSTORMS REMAINING FROM THE OVERNIGHT
MCS SHOULD BE IN A DRASTICALLY WEAKENED STATE AT DAYBREAK. GIVEN THAT THE
PRIMARY SHORT WAVE TROF WILL HAVE ALREADY ROTATED NEWD INTO IOWA
AND A VEERED WSWLY LLJ...ANY REMAINING SHOWERS AND THUNDERSTORMS
WILL MOST LIKELY BE LOCATED FROM SOUTHWEST/SOUTH CENTRAL IL ACROSS
SE MO. THESE SHOULD DIMINISH BY MID MORNING AS LARGE SCALE SUBSIDENCE
OVERSPREADS THE REGION. IN THE WAKE OF THIS ACTIVITY AND GIVEN THE
TENDENCY TOWARDS CUMULIFORM CLOUDS...GOOD HEATING WILL COMMENCE.
THIS HEATING COMBINED WITH A MOIST BOUNDARY LAYER AND STEEP MID
LEVEL LAPSE RATES WILL CONTRIBUTE TO MODERATE-STRONG INSTABILITY
AND WEAK CONVECTIVE INHIBITION ACROSS THE ENTIRE AREA BY MID
AFTERNOON. SOUTHWESTERLY DEEP LAYER SHEAR AOA 40 KTS WOULD FAVOR
DISCRETE TO SEMI-DISCRETE SUPPERCELLS AS THE DOMINATE STORM MODE
INITIALLY. AT THIS WE ARE EXPECTING A FAVORED WSW-ENE CORIDOOR
FOR STORM DEVELOPMENT AFTER 21Z FROM AROUND JEFFERSON CITY TO
BOWLING GREEN...ALTHO THIS AXIS COULD BE A BIT FUTHER SOUTH
DEPENDING ON ANY RESIDUAL BOUNDARIES. MERGERS AND ADDITIONAL
DEVELOPMENT WITHIN THIS ZONE AND UPSTREAM SHOULD RESULT IN A MIX
OF STORM MODES BY LATE AFTERNOON AND EVENING WITH POTENTIAL FOR
SUPERCELLS AND BOWING LINEAR SEGMENTS. THE OVERALL COVERAGE OF
STORMS SHOULD INCREASE DURING THE EVENING AS THE NEXT UPSTREAM
SHORT WAVE SPREADS LARGE SCALE ASCENT INTO THE REGION...ALSO
CONTRIBUTING TO UPSCALE STORM GROWTH. THERE EVENTUALLY COULD BE A
HEAVY RAIN THREAT FROM CENTRAL THROUGH EAST CENTRAL MO DUE TO
PERSISTENT AND TRAINING CONVECTION...BUT THE EXACT LOCATION IS TOO
DIFFICULT TO PINPOINT AT THIS POINT.

THE CONVECTIVE DETAILS BECOME LESS DEFINED ON TUESDAY DUE TO THE
POTENTIAL FOR RESIDUAL SHOWERS/STORMS FROM MONDAY NIGHT AND THE
PRESENCE OF MESOSCALE BOUNDARIES. THE OVERALL SYNOPTIC PATTERN
FEATURING THE UPPER TROF PROGRESSING EASTWARD WITH THE ATTENDANT
COLD FRONT MOVING THRU THE CWA DURING THE LATE AFTERNOON/EVENING
WOULD FAVOR HIGH THUNDERSTORM CHANCES...ESPECIALLY THE SE HALF OF
THE CWA. DEEP LAYER SHEAR OF 30-40 KTS AND WEAK-MODERATE INSTABILITY
WOULD CONTINUE TO FAVOR ORGANIZED-MIXED MODE SEVERE STORMS.

THE BOUNDARY FINALLY LOOKS TO PASS SOUTH OF THE AREA BY LATE
WEDNESDAY WITH ANOTHER REINFORCING BOUNDARY ON THURSDAY. THE PATTERN
THEN IS DOMINATED BY WEAK NW FLOW ON THE BACKSIDE OF THE UPPER TROF
AND LOOKS DRY THURSDAY NIGHT-SAT MORNING. THEREAFTER RETURN FLOW AND
WEAK DISTURBANCES PASSING THRU THE PLAINS UPPER RIDGE AND INTO THE
MID/UPPER MS VALLEY WILL BRING A RE-NEWED CHANCE OF
THUNDERSTORMS....ESPECIALLY THE NRN HALF OF THE CWA.

GLASS

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1251 PM CDT SUN MAY 19 2013

WITH STORMS OUT OF FORECAST AREA...HAVE DRY TAFS FOR NOW WITH
GUSTY SOUTHEAST TO SOUTH WINDS...BEFORE DIMINISHING EARLY THIS
EVENING. NEXT ROUND OF ACTIVITY TO FIRE UP OVER EASTERN KS/WESTERN
MO AND SLIDE EAST OVERNIGHT. STORMS TO REACH KCOU BY 04Z AND KUIN
BY 05Z...COULD SEE MVFR...HIGH END IFR VSBYS/CIGS WITH SOME OF THE
STORMS. AS FOR METRO AREA TAFS...STILL NOT SURE IF STORM COMPLEX WILL
HOLD TOGETHER...SO FOR NOW KEPT VCNTY TS AFTER 09Z. STORMS TO
TAPER OFF FROM WEST TO EAST BY 12Z MONDAY.

SPECIFICS FOR KSTL...WITH STORMS OUT OF FORECAST AREA...HAVE DRY TAFS
FOR NOW WITH GUSTY SOUTHEAST TO SOUTH WINDS...BEFORE DIMINISHING
BY 03Z MONDAY. NEXT ROUND OF ACTIVITY TO FIRE UP OVER EASTERN
KS/WESTERN MO AND SLIDE EAST OVERNIGHT. STILL NOT SURE IF STORM
COMPLEX WILL HOLD TOGETHER AND MAKE IT INTO METRO AREA...SO FOR
NOW KEPT VCNTY TS AFTER 09Z. STORMS TO TAPER OFF BY 12Z
MONDAY...WITH NEXT ROUND FIRING UP BY 21Z MONDAY...SO ADDED VCTS
MENTION DURING THIS PERIOD. SOUTH WINDS TO PERSIST THROUGH THE
REST OF FORECAST PERIOD.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 19, 2:54 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SUN MAY 19 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
354 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS EARLY THIS EVENING.
THE MAIN SEVERE WEATHER THREAT HOWEVER WILL OCCUR AS A LINE OF
THUNDERSTORMS MOVE INTO CENTRAL AND NORTHEAST MISSOURI LATE THIS
EVENING AND TOWARD EAST CENTRAL MISSOURI AFTER MIDNIGHT. THESE
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS BEING THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LATEST MODEL DATA CONTINUES TO SUGGEST THE POTENTIAL FOR A
SEVERE THUNDERSTORM OUTBREAK MONDAY AFTERNOON AND EVENING ACROSS
MISSOURI. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE LATER PART OF THE AFTERNOON AND BECOME SEVERE...INCREASING IN
COVERAGE THROUGHOUT THE EVENING. THE SEVERE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES.
SOME AREAS COULD ALSO EXPERIENCE LOCALLY HEAVY RAINFALL.

THUNDERSTORMS ARE LIKELY AGAIN TUESDAY AND TUESDAY NIGHT. SOME OF
THESE THUNDERSTORMS MAY ALSO BECOME SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY ACROSS
MUCH OF THE AREA...AND YET ANOTHER CHANCE OF THUNDERSTORMS ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

GLASS

In the hours before

Special weather statement, May 19, 9:42 AM CST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 AM CDT SUN MAY 19 2013

ILZ095-096-191615-
ADAMS IL-BROWN IL-
1042 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BROWN AND SOUTHEASTERN
ADAMS COUNTIES UNTIL 1115 AM CDT...

AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF PAYSON...OR 12 MILES EAST
OF QUINCY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMP POINT...
  CLAYTON...
  GOLDEN...
  BUCKHORN...
  MOUNT STERLING...

BYRD
Special weather statement, May 19, 10:05 AM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1105 AM CDT SUN MAY 19 2013

ILZ096-097-191645-
BROWN IL-PIKE IL-
1105 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN AND PIKE
COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 1145 AM CDT...

AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BARRY...OR 10 MILES WEST
OF PITTSFIELD...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PITTSFIELD...
  BAYLIS...
  GRIGGSVILLE...
  PERRY...
  VERSAILLES...

BYRD
Local storm report, May 19, 10:27 AM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1127 AM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     HAIL             4 S KELLERVILLE         39.88N  90.93W
05/19/2013  E0.70 INCH       ADAMS              IL   TRAINED SPOTTER

            HAIL OBSERVED IN SILOAM SPRINGS STATE PARK

&&

JP
Local storm report, May 19, 10:36 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 AM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     HAIL             MOUNT STERLING          39.98N  90.76W
05/19/2013  E0.50 INCH       BROWN              IL   TRAINED SPOTTER

&&

JP
Local storm report, May 19, 10:44 AM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1144 AM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     HAIL             5 S MOUNT STERLING      39.91N  90.76W
05/19/2013  E1.00 INCH       BROWN              IL   TRAINED SPOTTER

&&

JP
Special weather statement, May 19, 3:14 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT SUN MAY 19 2013

MOZ019-192200-
LEWIS MO-
414 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEWIS COUNTY UNTIL
500 PM CDT...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF LEWISTOWN...OR 15 MILES WEST OF
CANTON...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN LEWIS COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TES

The radar

The St Louis radar (KLSX), 190 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lewis

When
May 19, 3:25 PM CST
Where
Lewis County, La Belle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.120, -91.920

Thunderstorm Wind, Franklin

When
May 20, 2:07 AM CST
Where
Franklin County, 2.07 mi S of Boles
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.500, -90.896

Thunderstorm winds snapped off four power poles along Old Highway 100, near intersection with Highway T.

Thunderstorm Wind, St. Charles

When
May 20, 2:15 AM CST
Where
St. Charles County, 1.59 mi N of Defiance
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.653, -90.776

Thunderstorm winds blew down several trees near the intersection of Highway 94 and Highway DD.

Thunderstorm Wind, St. Louis

When
May 20, 2:29 AM CST
Where
St. Louis County, 1.21 mi SSW of Chesterfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.655, -90.581

Thunderstorm winds blew over a few trees.

Thunderstorm Wind, St. Louis

When
May 20, 2:38 AM CST
Where
St. Louis County, Creve Coeur
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.670, -90.420

Thunderstorm winds snapped off a tree. Also, there was minor roof and gutter damage to one house.

Thunderstorm Wind, St. Louis

When
May 20, 2:43 AM CST
Where
St. Louis County, 0.88 mi SE of Musicks Ferry
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.861, -90.338

Thunderstorm winds blew down several trees and power lines. One tree was blocking New Halls Ferry Road near intersection with Douglas Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449820, 449825, 449826, 449829, 449831, 449836.